Acetaminophen vs. Ibuprofen

Acetaminophen
Ibuprofen

Acetaminophen (a.k.a paracetamol) and Ibuprofen are the most widely used over-the-counter medications for relief from pain and fever. The primary difference between the two is that ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) and can be used to reduce redness and swelling associated with inflammation, while acetaminophen does not affect injuries like a sprained ankle or other inflammation-based pain since it is not a NSAID .

Comparison chart

Edit this comparison chart

Acetaminophen

User Rating (6):
Acetaminophen

Ibuprofen

User Rating (30):
Legal status Over the counter (OTC) in the U.S Over the counter (OTC) in the U.S.; Unscheduled (AU); GSL (UK);
Routes Oral, rectal, intravenous Oral, rectal, topical, and intravenous
Used for Pain relief, fever reduction. Pain relief, fever reduction, improved blood flow
Trade names Acetaminophen is the generic name. Brand names for the drug include Tylenol, Feverall, Panadol, Anacin and Excedrin (with aspirin) Ibuprofen is the generic name. Brand names for the drug include Advil, Motrin, IBU, Caldolor, EmuProfen
Bioavailability almost 100% 49–73%
Half life 1–4 hours 1.8–2 hours
Adverse effects Minimal, except for rare but potentially fatal skin reactions. Severe stomach bleeding including ulcers, heartburn, gastrointestinal upset, constipation.
Pregnancy category Safe: A (AU); B (US) C (AU); D (US)
Formula C8H9NO2 C13H18O2
Time to take effect 11 to 29.5 minutes orally. 24.5 minutes in liquigel format orally.
Toxicity Overdosing (exceeding 4,000 milligrams a day for adults, or 2,000 for elderly persons) can cause permanent liver damage, a risk heightened by chronic alcohol abuse. Long-term use can lead to kidney damage, heart attack, or stroke.
Advisories An ingredient in more than 150 cough & cold, pain, sleep and allergy medications, listed as acetaminophen or APAP. Avoid before or after surgery, or in case of allergies to asprin, naproxen (Aleve) or other non-steroidal anti-inflammatory drugs (NSAID).
Chemical names N-acetyl-p-aminophenol iso-butyl-propanoic-phenolic acid

Contents: Acetaminophen vs Ibuprofen

edit Pros and Cons

Tylenol and Advil are the most popular brand names for acetaminophen and ibuprofen respectively.
Tylenol and Advil are the most popular brand names for acetaminophen and ibuprofen respectively.
Ibuprofen
Ibuprofen

Acetaminophen is milder on the digestive tract and causes no [[Abdomen vs Stomach|stomach problems, so it can be safely taken without food. It is generally considered safe for use during pregnancy and for younger children, and effective for relief from mild to moderate levels of pain.

Ibuprofen generally provides stronger pain relief than acetaminophen, and its anti-inflammatory properties make it more effective at treating inflammation-based pain.

edit Side Effects

While considered safe if taken as directed, an overdose of acetaminophen over the recommended daily dose (4,000 mg per day for adults) can lead to potentially fatal liver damage. This danger is compounded by the fact that many over-the-counter and prescription products combine acetaminophen with other medications, which could lead someone to take more than the recommended daily dose without realizing it. Acetaminophen can be found in products including analgesics, antipyretics, cough/cold medicines and sleep aids. In addition, alcohol consumption further exacerbates the risk of liver damage. In rare cases, acetaminophen can cause potentially fatal skin reactions such as Stevens-Johnson syndrome and toxic epidermal necrolysis.

Ibuprofen, though also considered safe if taken as directed (recommended daily dose of 1,200 mg per day for adults), has side effects like constipation, heartburn, and can increase the risk of stomach ulcers and gastrointestinal bleeding. Because Ibuprofen is stronger and longer lasting than acetaminophen, it is even more important that the recommended dose within a 24-hour period not be exceeded. Regular use of NSAIDs like Ibuprofen has been linked with an increased risk of hearing loss, hypertension, and heart attack.

edit How The Drugs Work

This is how acetaminophen (aka paracetamol) and ibuprofen work in the body.

edit Counter Indications

Prolonged daily use of acetaminophen increases the risk of upper gastrointestinal complications like stomach bleeding, and may damage the liver or kidneys. As a result, a doctor should be consulted before taking acetaminophen for a prolonged period. Individuals with stomach, liver, or coagulation problems should consult a doctor before taking Ibuprofen, as the drug could adversely affect existing conditions. Those with asthma should also consult a physician, as Ibuprofen has been known to exacerbate it, sometimes fatally.

edit Common Brand Names

The most popular brand names Acetaminophen (aka Paracetamol) is sold under are Tylenol, Feverall, Panadol, Anacin and Excedrin (a combination of acetaminophen and aspirin).

Ibuprofen is most commonly known by the brand names Advil, Motrin, IBU, Cladolor, and EmuProfen.

edit Price

Ibuprofen and acetaminophen are both generics, patent-free and have been around for a long time. There are several manufacturers for each drug and given the competition, prices are not very high. Of course, when packaged using a brand name like Advil or Tylenol, there is usually a premium in the price.

edit Where to buy

edit References

Share this comparison:

If you read this far, you should follow us on:

"Acetaminophen vs Ibuprofen." Diffen.com. Diffen LLC, n.d. Web. 22 Aug 2014. < http://www.diffen.com/difference/Acetaminophen_vs_Ibuprofen >

Comments: Acetaminophen vs Ibuprofen

Stay informed Related Comparisons
Follow Diffen
Make Diffen Smarter.

Log in to edit comparisons or create new comparisons in your area of expertise!

Sign up »
Top 5 Comparisons Recently Compared

share

Up next

Acetaminophen vs. Aspirin